NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 9:20 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 11, 9:20 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
920 AM EST Sat Dec 11 2021
.SYNOPSIS...
A strong cold front crosses our area today bringing gusty
winds, and a period of showers, and possibly a strong storm or
two. In the wake of this feature, high pressure will settle
over the region keeping dry weather in place through next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM EST Saturday...
Timing of precipitation arrival with line of showers and
embedded locally damaging winds accelerated...
The 12Z GSO and RNK soundings both indicate 50-55 knot winds at
near the inversion layer which supports keeping the current wind
advisories in place. The 850mb jet is 2-4 standard deviations
above normal for this time of year.
Meanwhile, we continue to focus on an approaching line of
showers/storms across far eastern KY/TN at 14Z (9 AM EST). While
all indications are this line will decrease in intensity as it
outruns instability, current radar trends have yet to show this
trend. Regardless, with such a strong low level jet, any
showers will have the potential to bring down 50+ mph winds.
Also based on radar trends, started precipitation about an hour
earlier in the far west.
The high res models are in good agreement this line exits the
CWA between 00-02Z. Another aspect of the evolution of this line
that isn't clear is whether there will be any re-intensification
when it enters the piedmont late afternoon. This will depend on
the amount of clearing, and the HREF hints that some instability
will nose into the VA southside/NC Piedmont, so risk for
damaging winds may be slightly higher in this region.
Post-frontal winds and the associated wind advisory look on
track and no change will be made to this headline.
Finally, for temperatures, the 14.2 deg C 850mb temp measured on
the 12Z RNK sounding ties for the 3rd highest value for
December. At 9 AM, the 63 degree temp at BLF is already only 6
degrees away from the record high. Bumped up temps in this area,
but otherwise, few changes were made to the temperature
forecast, and records for this date can be found in the climate
section.
For tonight, colder air rushing in with upslope flow could
allow for a light dusting of snow along the ridges of Greenbrier
County, WV.
The low level jet tonight pushes north fairly quick tonight with
strong pressure rises of 7 to 14 mb moving into the mountains/Blue
Ridge. Local studies suggest potential high wind warning but model
soundings and guidance point to the low level jet exiting/weakening
as the strongest cold advection/pressure rises move in. Hence the
advisory.
Will have to monitor situation for potential upgrade if models and
environment dictate a slower exit of the higher winds from the low
level jet tonight.
Cold air should bring everything back to normal by Sunday
morning with 20s west to 30s east, but still a few degrees above
normal. The winds could tank wind chills in the teens in the
mountains.
Forecast confidence is moderate to high on the strong winds today,
temperatures and timing of showers/front, but lower on thunder
chances and winds later tonight along with snow in the mountains.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 100 AM EST Saturday...
Quiet and seasonable initially, then increasing temperatures.
As the upper level trough axis moves east, it is replaced by broad
ridging in the upper levels which will persist through mid week. At
the surface, high pressure centers itself over the southern
Appalachians by Sunday afternoon, and remains there through at
least mid week.
Westerly winds are expected Sunday and Monday. This will keep us cut
off from any moisture sources with PWATs a quarter inch or less
Sunday through Tuesday. Highs will be right around normal Sunday
with light to moderate CAA still occuring behind the cold front. We
begin a warming trend Monday, with a stairstep increase each day
thereafter.
Confidence in the short term portion of the forecast is high.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 130 AM EST Saturday...
The warming trend continues with a low chance for precipitation late
in the week.
The high overhead shifts northeast with time as low pressure
moves out of the Intermountain west. Winds gradually turn
easterly and then southeasterly in response to the approaching
low to our west system by Wednesday. This will mean increasing
moisture for the latter half of the week with a return to cloud
cover.
Despite the clouds, 850mb temperatures will increase to 10-13C
during this time, culminating in widespread 60s to near 70 by the
end of the work week.
The next chance of rain looks even farther out now, and models are
indicating a wind shift FROPA sometime Friday. However moisture
looks meager and once again the stronger dynamics are well to the
north, so it is possible we may not see any rain. Another front
pushes through next Saturday, but again rainfall looks marginal,
but will probably see scattered showers in the region.
As each day passes without substantial rainfall and with
temperatures above normal, wild fires become a greater possibility.
Winds look benign for most of the long term period, but gusts
Thursday ahead of the front will reach 15-20 mph. The good news is
RH values will be 50% or better during that time. So while the
overall potential increases, the individual details are not lining
up, which is good news.
Confidence in the long term portion of the forecast is moderate.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 535 AM EST Saturday...
Lower ceilings/vsbys becoming more confined south of a BLF-BCB
line, as mid level moisture moves overhead. Vsbys have come up a
bit for the taf sites, and overall, not too confident in overall
improvements this morning despite the window of better cigs now
in the west.
Still dealing with low level wind shear, with 35-45kt jet
situated above the inversion.
Still looks like pre-frontal showers maybe a thunderstorm
reaches the BLF/LWB corridor in the 17-18z time frame, BCB/ROA
18-21z, and LYH/DAN 21-23z.
Winds will be an issue with occasional gusts from the south-
southwest at 30 kts+ especially the higher ridges.
Severe turbulence is likely with the showers/few storms as well
this afternoon into early evening.
Flow turns west behind the line and still expect the wind
staying gusty at all taf sites into the evening/early overnight
around 15-30kts.
Confidence in above average on sub-VFR through most of the
period, but lower on fluctuations between LIFR and MVFR at all
sites. Better confidence on winds and timing of showers with the
front Saturday afternoon.
.Extended Aviation Discussion...
Any linger sub-VFR cigs in the mountains should be gone by 12z
Sunday, with VFR in place for much of the upcoming week.
&&
.CLIMATE...
As of 200 AM EST Saturday...
Warm air ahead of a cold front may be enough to approach or
break record highs, and record warm lows (mainly Danville).
Dec 11 Record High Temperatures
Location Record Year
================================
Blacksburg, VA 71 2007
Bluefield, WV 69 2007
Danville, VA 72 2015
Lynchburg VA 71 2015
Roanoke, VA 72 2015
Dec 11 Record Warm Low Temperatures
Location Record Year
================================
Blacksburg, VA 51 1946
Bluefield, WV 57 2007
Danville, VA 50 1971
Lynchburg VA 52 1971
Roanoke, VA 56 1946
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EST Sunday for VAZ011-014-017>020-
022>024-033>035.
Wind Advisory until 5 PM EST this afternoon for VAZ007-009-010-
012-015.
NC...Wind Advisory until 5 PM EST this afternoon for NCZ001-018.
WV...None.
&&
SYNOPSIS...PH/WP
NEAR TERM...PH/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...VFJ/WP
CLIMATE...WPHazardous weather outlook, Dec 11, 3:06 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 AM EST Sat Dec 11 2021
NCZ001-018-VAZ007-009-010-012-015-120815-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
306 AM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, damaging winds may occur in association with a line of
showers and few thunderstorms this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ011-014-017>020-022>024-033>035-120815-
Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-
306 AM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002>006-019-020-VAZ013-016-032-043>047-058-059-120815-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Pulaski-
Carroll-Patrick-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
306 AM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.
.DAY ONE...Today and tonight.
A line of showers and a few thunderstorms could bring damaging wind
gusts this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
WVZ042>044-507-508-120815-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
306 AM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.